Weight Loss Drug Linked to Liver Injury
Posted on May 27, 2010
The instances in which a popular weight loss drug, orlistat, has been associated with liver damage may be rare, but said damage can also be severe, according to the FDA. What’s orlistat, you may ask? That would be the pill that comes in the friendly white bottle with the colorful label—yes, it’s Alli, as in “my Alli.” Not so much, apparently. —KA
Yahoo News via Gawker:
Thirteen cases of severe liver injury have been associated with taking orlistat, 12 of them overseas and one of them, from Alli, in the United States, according to a statement from the U.S. Food and Drug Administration.
Still, given that some 40 million people worldwide are taking the drug, according to FDA estimates, consumers needn’t be too worried about the risk, said Dr. Eugene Schiff, director of the Center for Liver Diseases at the University of Miami Miller School of Medicine.